Case Conclusion — Cardiotoxicity
February 6, 2014


Posted by Andy Jagoda, MD in: Cardiovascular, Drugs & Emergency Procedures, Hematologic/Allergic/Endocrine Emergencies, Toxicologic and Environmental Emergencies , add a comment

You tracheally intubated the young woman who had been taking verapamil and collapsed. You then gave her atropine and calcium and started her on a norepinephrine infusion. However, despite these therapies, she remained hypotensive and bradycardic. You then administered high-dose insulin therapy (1 U/kg/h), with a 10% dextrose infusion. Her hemodynamic status began to stabilize, with resolution of her hypotension and bradycardia. She was admitted to the ICU for further management. read more

“Traumatic Pain Management…” Case Conclusion
August 6, 2012


Posted by Andy Jagoda, MD in: Drugs & Emergency Procedures, General Emergency Medicine, Trauma , add a comment

After establishing hemodynamic stability with your motor vehicle collision patient, you considered the potential for masking serious injuries with analgesia but realized that appropriate pain control has not been shown to contribute to missing serious injuries in this context. After a dose of IV fentanyl, her heart rate normalized and her pain improved, but she still had tenderness with palpation of the left upper quadrant. A CT scan showed a grade II splenic laceration but no other emergent pathology. You consulted a trauma surgeon, who agreed with your plan for admission for observation and pain control. read more

Traumatic Pain Management…
July 25, 2012


Posted by Andy Jagoda, MD in: Drugs & Emergency Procedures, General Emergency Medicine, Trauma , 5 comments

A 35-year-old female who was the restrained driver in a front-impact motor vehicle collision arrives. Her airbag deployed, and there was significant damage to her car. The paramedics report tachycardia to 120 beats/minute; her other vital signs are normal. Your examination reveals a young woman in pain, with a patent airway, equal breath sounds, strong distal pulses, and tenderness to palpation in her abdomen. She has a band-like ecchymosis across her chest wall and abdomen, consistent with placement of a seat belt. She is neurologically intact and is able to report that she did not hit her head or lose consciousness. She has no other tenderness or deformities. After reporting a normal fingerstick glucose and negative pregnancy test, the nurse asks you if you would like to order something for pain; the answer is yes, but you consider the risk of lowering her blood pressure or changing her exam findings, and you wonder what the safest strategy might be. read more

“Antimicrobial Therapy” … Case Conclusion
January 7, 2012


Posted by Andy Jagoda, MD in: Drugs & Emergency Procedures, Infectious Disease , add a comment

The Conclusion Is…

The 35-year-old female was young and healthy, and therefore a decision was made for outpatient management that included coverage for atypical organisms. In the ED, 500 mg of azithromycin was administered and a prescription for 4 additional days at 250-mg-per-day dosing was provided. She was given strict instructions to return if she felt more shortness of breath or worse in any way. She followed up with her primary care doctor in 3 days, feeling much better. read more

Antimicrobial Therapy…
December 30, 2011


Posted by Andy Jagoda, MD in: Drugs & Emergency Procedures, Infectious Disease , 25 comments

At 7:00 on a Monday morning, the day begins with a full line-up of “to be seen.” A 35-year-old female with no past medical history presents to the ED complaining of cough and shortness of breath for 2 days that is progressively worsening. On physical examination, she is febrile with an oxygen saturation of 94% on room air and decreased breath sounds at the right base. You order a chest x-ray that shows right lower lobe consolidation. read more